Article

Onycholysis Associated With Paclitaxel

Author and Disclosure Information

Chemotherapeutic agents are known to cause a myriad of cutaneous side effects that the dermatologist is often called upon to identify and treat. The taxoid drug paclitaxel is commonly used in oncology. To date, there have been few adverse dermatologic effects reported secondary to paclitaxel use. This is in contrast to the related drug docetaxel. We report a case in which paclitaxel caused onycholysis and nail loss in a patient being treated for lung cancer. To our knowledge, this finding has not previously been reported in the American dermatologic literature, though it has been reported in association with docetaxel use. It is important for clinicians to recognize that onycholysis can be associated with paclitaxel. Prompt recognition may prevent the unnecessary use of antibiotics or antifungal medications. Discontinuation of paclitaxel chemotherapy generally is not required, and regrowth of nails can be expected following completion of therapy.


 

Next Article: